Alert archive / Tennessee / Tornado Warnings in 1996

Tornado Warning 6, NWS Morristown, TN

September 16, 1996Monroe County, Tennessee

NWS Morristown, TN issued this tornado warning at Sep 16, 1996, 7:44 PM EDT for Monroe County, Tennessee. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 16, 1996, 7:44 PM EDT (23:44 UTC)
Expired
Sep 16, 1996, 8:15 PM EDT
In force
31 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Monroe County, TN

The radar

The Knoxville radar (KMRX), 111 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 8:00 PM EDTThunderstorm WindTellico Plains, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1996-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1996-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 327 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 162348
TORMRX
TNC123-170015-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
744 PM EDT MON SEP 16 1996
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  815 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...SOUTHERN MONROE COUNTY
 
AT 745 PM EDT DOPPLER RADAR INDICATED A TORNADO ABOUT TWO MILES TO THE
EAST OF TELLICO PLAINS. THIS TORNADO WAS MOVING TO THE EAST AT 35 MILES
AN HOUR AND WILL BE MOVING ALONG HIGHWAY 165 INTO THE CHEROKEE NATIONAL
FOREST. RESIDENTS AND/OR CAMPERS IN THE PATH OF THIS STORM SHOULD TAKE
COVER NOW!
 
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE
IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE.  OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE.  AVOID WINDOWS.  ABANDON CARS AND MOBILE HOMES
FOR A REINFORCED BUILDING OR GET INTO AF DITCH OR CULVERT.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Sep 16, 3:21 PM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Sep 16, 3:21 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
315 PM EDT MON SEP 16 1996

S/W TROF AND ASSOC STRONG TSRA/SHRA WL SHIFT E OF THE FA BY TUE MORNING
BUT UNTIL THEN...WE WILL HAVE TO KEEP RATHER HIGH POPS GOING FOR TONITE
AS BANDS OF TSRA CONT RAPIDLY EWD THRU MD TN.  CURRENT WIDESPREAD RAIN
OVR E TN IS MOVG SO FAST IT WL BE ALMOST OUT OF THE EXTREME NE CORNER
BY FORECAST VALID TIME THIS EVE BUT THE 1ST WAVE OF TSRA WL ENTER THE
CUMBERLAND PLATEAU AROUND 21Z.  STRONGEST STORMS AGAIN EXPECTED OVR THE
SRN VLY COUNTIES.  WOULD STAY CLOSE TO FAN TEMPS TONITE.

CD FNT DROPS INTO THE NRN PLATEAU AND NRN VLY ZONES TWD DAYBREAK BRINGING
AN END TO THE RAIN ARND OR JUST BEFORE 12Z IN THESE AREAS.  FNT CONTINUES
S ACRS REMAINDER OF E TN DRNG THE MORNING ALLOWING THE AREA TO DRY OUT.
HOWEVER...LOW CLOUDS WL REMAIN THROUGH MUCH OF THE DAY ACRS E TN AND
BELIEVE NGM HAS A GOOD HANDLE ON THIS.  WITH LOW CLOUDS IN PLACE AND
CAA BEHIND FNT...WOULD STAY CLOSER TO FAN TEMPS EXCEPT 80 AT CHA LOOKS
TOO WARM.
>
DRY AIR GRADUALLY FILTERS INTO E TN TUE NITE ALLOWING SOME CLEARING
HOWEVER...NLY FLOW WL KEEP TEMPS FM DROPPING QUITE AS LOW AS SOME OF
THE FAN TEMPS SUGGEST SO WOULD TAKE A COMPROMISE HERE.  SUNSHINE
RETURNS ON WED HOWEVER...COOL N-NELY FLOW WL KEEP TEMPS CLOSER TO
FAN NUMBERS.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 5:40 PM EDTSevere Thunderstorm WarningMRXHamilton65 min
Sep 16, 7:27 PM EDTSevere Thunderstorm WarningMRXMonroe33 min

Nearby

Tornado Warnings in Tennessee, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.